Alert archive / Montana / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Glasgow, MT

June 22, 2008Daniels County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 22, 2008, 10:46 PM MDT for Daniels County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 10:46 PM MDT (04:46 UTC)
Expired
Jun 23, 2008, 1:12 AM MDT
In force
2 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Daniels County, MT

The radar

The Glasgow radar (KGGW), 100 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 230446
FFWGGW
MTC019-230900-
/O.NEW.KGGW.FF.W.0002.080623T0446Z-080623T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1046 PM MDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DANIELS COUNTY IN NORTHEAST MONTANA...

* UNTIL 300 AM MDT.

* AT 1038 PM MDT...THE PUBLIC REPORTED FLOODING ON SOUTH FOUR BUTTES
  ROAD SOUTH OF HIGHWAY 248. OVER 2 INCHES OF RAIN HAS BEEN REPORTED
  IN THE WARNED AREA SINCE 8 PM. 

* LOCATIONS IN THE WARNING INCLUDE...
  FOUR BUTTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4890 10588 4898 10556 4895 10542 4885 10536
      4873 10564 4866 10601
TIME...MOT...LOC 0442Z 220DEG 10KT 4880 10561

$$

GFF
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WGUS75 KGGW 230712
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
112 AM MDT MON JUN 23 2008

MTC019-230720-
/O.CAN.KGGW.FF.W.0002.000000T0000Z-080623T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DANIELS-
112 AM MDT MON JUN 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL DANIELS
COUNTY...

THE RUNOFF OF AREA STREAMS IN CENTRAL DANIELS COUNTY HAS LIKELY 
SUBSIDED SINCE RAINFALL ENDED EARLIER ON SUNDAY. THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4890 10588 4898 10556 4895 10542 4885 10536
      4873 10564 4866 10601
TIME...MOT...LOC 0710Z 220DEG 10KT 4911 10521

$$

TFJ
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:26 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 22, 9:26 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
926 PM MDT SUN JUN 22 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT... N TO S AREA OF
SCATTERED TSTORMS...A FEW HAVING BEEN SEVERE WITH LARGE
HAIL...MOVING E ACROSS THE CWA THIS EVE. 00Z KGGW SOUNDING SHOWED
THE AIRMASS QUITE MOIST...AND VERY UNSTABLE...WITH CAPES OF 2600
J/KG. CONVECTION FOCUSING ALONG THE SURFACE TROUGH NOW MOVING
ACROSS OUR E. A FLAT WSW FLOW ALOFT BEHIND THIS WITH WEAK
SHORTWAVES TO ARRIVE LATE TONIGHT...HOWEVER AT THE SAME TIME LOW
LEVEL DRYING PUSHING IN FROM THE W. EXPECT THERE WILL BE
ADDITIONAL CONVECTION DEVELOP LATER TONIGHT...BUT LESS THAN WHAT
PREVIOUSLY THOUGHT...SO MAIN UPDATE IS TO ADJUST POPS...MAINLY TO
LOWER IN OUR W. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
TUESDAY...UPDATED TO CANCEL THE LAKE WIND ADVISORY AS THE WIND HAS
DROPPED BELOW 20MPH ACROSS FORT PECK LAKE. SCATTERED THUNDERSTORMS
ARE BEGINNING TO DEVELOP ACROSS NORTHEAST MONTANA LATE THIS
AFTERNOON. ANY STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SEE DISCUSSION BELOW FOR MORE INFORMATION.

PREVIOUS SHORT TERM DISCUSSION...
A STRONG DYNAMIC SYSTEM IS CURRENTLY LIFTING NORTHEASTWARD INTO
ALBERTA. A SECONDARY WAVE IS CURRENTLY OVER WASHINGTON AND OREGON
AND PROPAGATING TOWARD THE LOCAL FORECAST AREA. A SURFACE TROUGH
EXTENDS FROM SOUTHERN ALBERTA SOUTH-SOUTHEASTWARD THROUGH MONTANA
AND INTO EASTERN WYOMING. THE SYSTEM OVER ALBERTA IS DRIVING
CONVECTION IN THE PRAIRIE PROVINCES...WHILE CONVECTION IS
DEVELOPING OVER THE MOUNTAINS OF CENTRAL IDAHO AND SOUTHWEST
MONTANA AHEAD OF THE WAVE OVER WASHINGTON AND OREGON. THE
ATMOSPHERE OVER NORTHEAST MONTANA IS SUPPORTIVE OF DEEP MOIST
CONVECTION WITH A LARGE AREA OF POSITIVE BUOYANCY. HOWEVER...A
LAYER OF NEGATIVE BUOYANCY FROM ABOUT 740MB TO 640MB IS INHIBITING
CONVECTION.

THE BEST POTENTIAL FOR DEVELOPING THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH THIS EVENING AS UPPER LEVEL HEIGHTS FALL AHEAD
OF THE WAVE OVER WASHINGTON AND OREGON. LARGE HAIL AND GUSTY WINDS
REMAIN POSSIBLE GIVEN SHEAR PROFILE AND INSTABILITY.

BY LATE TONIGHT AND MONDAY MORNING SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AS THE AFOREMENTIONED WAVE CROSSES THE
AREA. MOST OF THE ENERGY EXITS THE CWA BY MIDDAY MONDAY.
HOWEVER...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FAR EASTERN
ZONES AS THEY WILL REMAIN CLOSER TO THE AXIS OF MOIST AIR.

AFTER A BRIEF RESPITE MONDAY NIGHT ANOTHER VIGOROUS SHORTWAVE WILL
APPROACH THE LOCAL FORECAST AREA TUESDAY. A SURFACE TROUGH WILL
REDEVELOP OVER CENTRAL MONTANA...WHICH WILL CREATE A VEERING WIND
PROFILE. FORECAST CAPE VALUES ARE IN THE RANGE OF 500 TO 1000 J/KG
AND FORECAST LIFTED INDEX VALUES ARE AROUND -2 TO -4. THIS WILL
BRING THE POSSIBILITY OF ANOTHER ROUND OF ISOLATED SEVERE STORMS.
MODELS MOVE THE WAVE FROM THE PACIFIC NORTHWEST INTO CENTRAL
SASKATCHEWAN...WHICH WILL AGAIN BRING IN THE LIMITING FACTOR OF
CONVECTIVE INHIBITION WITH THE STRONGEST DYNAMICS TO THE NORTH. AJZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOOD MODEL CONSISTENCY THIS SET OF RUNS...THUS HIGHER CONFIDENCE
EXISTS IN THE EXTENDED FORECAST. TUESDAY NIGHT THE EASTERN ZONES
WILL CONTINUE TO SEE THE EFFECTS OF AN EXITING SHORTWAVE IN THE
FORM OF ISOLATED THUNDERSTORMS. WEDNESDAY INTO WEDNESDAY LOOK TO
BE MAINLY DRY UNDER THE INFLUENCE OF WEAK RIDGING AHEAD OF THE
NEXT WAVE WHICH IS DUE IN THURSDAY. THURSDAY INTO THURSDAY NIGHT
LOOK TO BE A BIT COOLER AND MORE UNSETTLED UNDER THE INFLUENCE OF
THE UPPER TROUGH. FRIDAY AND BEYOND STRONG HIGH PRESSURE WILL
BUILD INTO EASTERN MONTANA...USHERING IN HOT TEMPERATURES BY THE
WEEKEND AS WELL AS DRY CONDITIONS. GILCHRIST

PREVIOUS DISCUSSION...PERIOD BEGINS WITH JET STREAM UP OVER
CANADA WITH A COUPLE OF WEAK DISTURBANCES BRUSHING THE AREA. THE
FIRST ONE LOOKS TO BE EXITING THE AREA TUESDAY NIGHT WITH THE
SECOND ONE MOVING THROUGH ABOUT THURSDAY/THURSDAY NIGHT.

MODELS SEEMED TO BE IN DECENT AGREEMENT THROUGH THE PERIOD AS MUCH
OF THE PERIOD LOOKS TO BE DRY. THE DISTURBANCES THAT AFFECT THE AREA
ARE EXPECTED TO BE VERY SUBTLE AS MUCH OF THE DYNAMICS AND MOISTURE
WILL BE TO OUR NORTH. CONSEQUENTLY TEMPERATURES ARE EXPECTED TO BE
AT OR SLIGHTLY ABOVE NORMAL DURING THE EARLY AND MID PORTION OF THE
PERIOD.

MODELS BY EARLY NEXT WEEK SHOWING SIGNS OF AN UPPER RIDGE BUILDING
OVER THE NORTHERN ROCKIES THEN INTO THE NORTHERN PLAINS. WITH 850
MB TEMPS POSSIBLY PUSHING 26-30C...TEMPS IN THE LOW-MID 90S CAN BE
EASILY EXPECTED. JAMBA

&&

.AVIATION...
SCATTERED STRONG TSTORMS...AND A FEW SEVERE...MOVING
ACROSS THE NE QUARTER OF THE FORECAST AREA...DANIELS...SHERIDAN...
RICHLAND...AND E ROOSEVELT COUNTIES MAY HAVE STRONG WINDS ALONG
WITH LARGE HAIL UNTIL MIDNIGHT. BRIEF HEAVY RAIN WITH THE STRONGER
STORMS MAY DROP VISIBILITY TO AS LOW AS 2 MILES FOR A SHORT TIME.
THE THUNDERSTORM THREAT WILL DIMINISH AFTER MIDNIGHT. MONDAY...
THUNDERSTORMS WILL REDEVELOP WITH KGDV AND KSDY AGAIN SEEING THE
POTENTIAL FOR STRONG STORMS. GILCHRIST/SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 22, 10:38 PM MDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1038 PM MDT SUN JUN 22 2008

MTZ016>027-059>062-240445-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1038 PM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 7:08 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
708 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             21 NNW TERRY            47.07N 105.48W
06/22/2008  E1.75 INCH       PRAIRIE            MT   CO-OP OBSERVER

&&

AJZ
Local storm report, Jun 22, 7:41 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       15 NW VIDA              47.99N 105.72W
06/22/2008  M1.03 INCH       MCCONE             MT   TRAINED SPOTTER

            SHALLOW WATER RUNNING OVER THE ROAD

&&

AJZ
Local storm report, Jun 22, 8:22 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
822 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             8 E VIDA                47.83N 105.32W
06/22/2008  E1.00 INCH       MCCONE             MT   PUBLIC

            HAIL RANGED FROM PEA SIZED TO QUARTER

&&

DJS
Local storm report, Jun 22, 9:55 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
955 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       14 NNW VIDA             48.02N 105.61W
06/22/2008  E2.00 INCH       MCCONE             MT   PUBLIC

            TWO INCHES OF RAIN FELL IN 30 MINUTES

&&

JIMB
Local storm report, Jun 22, 9:56 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
956 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       13 NW VIDA              47.96N 105.69W
06/22/2008  M1.82 INCH       MCCONE             MT   PUBLIC

            RAIN FELL IN 30 MINUTES

&&

JIMB
Local storm report, Jun 22, 10:40 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1040 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       4 NW SCOBEY             48.83N 105.48W
06/22/2008  M2.25 INCH       DANIELS            MT   CO-OP OBSERVER

            RAIN FELL IN ONE HOUR

&&

JIMB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:02 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie29 min
Jun 22, 7:11 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt64 min
Jun 22, 7:18 PM MDTFlash Flood WarningGGWMcCone, Roosevelt, Valley6 hr
Jun 22, 8:15 PM MDTSevere Thunderstorm WarningGGWDawson, Richland36 min
Jun 23, 2:59 PM MDTSevere Thunderstorm WarningGGWPetroleum46 min
Jun 23, 3:30 PM MDTSevere Thunderstorm WarningGGWPhillips60 min

Nearby

Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.